Alert archive / Ohio / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 149, NWS Northern Indiana

July 19, 1998Henry County, Ohio

NWS Northern Indiana issued this severe thunderstorm warning at Jul 19, 1998, 7:11 PM EDT for Henry County, Ohio. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 19, 1998, 7:11 PM EDT (23:11 UTC)
Expired
Jul 19, 1998, 8:00 PM EDT
In force
49 min
Issued by
NWS Northern Indiana
Area
Whole counties

County Henry County, OH

The radar

The Northern Indiana radar (KIWX), 136 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 19, 4:15 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 11.2 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 1998-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 74 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 1998-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
74 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1302 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFWA 192312
SVRFWA
OHC069-200000-

BULLETIN- EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
611 PM EST SUN JUL 19 1998

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HENRY COUNTY IN NORTHWESTERN OHIO

* UNTIL 800 PM EDT (700 PM EST)

* AT 710 PM EDT... DOPPLER RADAR AT NORTH WEBSTER INDICATED A
  RAPIDLY DEVELOPING SEVERE THUNDERSTORM 31 MILES WEST OF NAPOLEON
  MOVING EAST AT 30 MPH.

* THIS SEVERE STORM IS EXPECTED TO REMAIN OVER RURAL AREAS.
  NAPOLEON
  MALINTA

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS.  SEVERE
THUNDERSTORMS PRODUCE DESTRUCTIVE HAIL AND DAMAGING WINDS.

TEH/JAL
<

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:35 PM EDT, 4 hours 36 minutes earlier.

Area forecast discussion, Jul 19, 2:35 PM EDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
135 PM EST SUN JUL 19 1998

FORECAST CONCERN IS CHANCE OF PRECIP..

KIWX RADAR CURRENTLY INDICATING ISOLATED THUNDERSTORMS TO THE WEST OF
SBN... WHILE KLOT RADAR SHOWING MORE PRECIP NORTH OF PIA .  GIVEN DEGREE
OF INSTABILITY AND PRESSURE OF SURFACE BOUNDARY... EXPECT ACTIVITY TO
INCREASE AS THE AFTERNOON PROGRESSES.  WILL LIKELY SEE THUNDERSTORMS
SCATTERED ACROSS THE AREA LATE AFTERNOON AND THIS EVENING.. WITH
GREATEST COVERAGE OVER SW CORNER OF CWA WHERE SURFACE DEW POINTS AND
CAPES SHOULD BE A BIT HIGHER.  FAVORABLE WIND PROFILE SETTING UP AS
SOUTHERLY WINDS HAVE GUSTED OVER 20 MPH IN PORTIONS OF CWA THIS PAST
HOUR.  MENTION OF STRONG/SEVERE STORMS RECOMMENDED.

MODELS HAVING DIFFICULTY AGREEING ON FORECAST IN LATER PERIODS.  ETA
HINTING AT A SURFACE BOUNDARY ACROSS THE AREA AGAIN TOMORROW... WITH
DEW POINTS POOLING UP IN THE MID 70S FOR SW CORNER OF CWA.  MID LEVEL
TEMPS QUITE WARM BY TOMORROW AFTERNOON... BUT BOUNDARY MAY STILL BE
FOCUS FOR SOME DEVELOPMENT...ESPECIALLY FOR SOUTHERN AND WESTERN
INDIANA COUNTIES.  FEELING IS THAT STORMS SHOULD BE ISOLATED... AND MAY
NOT NEED TO MENTION IN ZONES AT TIME.

ETA/NGM BOTH HINTING AT MCS DEVELOPMENT TOMORROW EVENING OVER CENTRAL
OR SOUTHERN MINNESOTA.  MID LEVEL THICKNESS PATTERN INDICATES MOVEMENT
IN OUR DIRECTION.. AND THICKNESS DIFFLUENCE LEADS TO THOUGHT THAT
SYSTEM WILL BE ABLE TO SUSTAIN ITSELF ENOUGH TO WARRANT MENTION OF
CHANCE POPS FOR WESTERN THIRD OF CWA LATE MONDAY NIGHT OR TUESDAY
MORNING. DEBRIS CLOUDINESS MAY KEEP TEMPS DOWN INITIALLY TUESDAY
MORNING ACROSS THE AREA...  BUT SUNSHINE WAS ABLE TO ERODE CLOUDS TODAY
AND ALLOW TEMPS TO RECOVER QUICKLY.

ETA BOUNDARY TEMPS A FEW DEGREES WARMER THAN NGM TOMORROW.. WITH
RESULTING HIGHS IN THE MID 90S.  LOW 90S NOT TOO FAR AWAY AT 18Z.. AND
WARMER AIR SHOULD NOT HAVE TOO MUCH TROUBLE MAKING IT A BIT FURTHER
NORTH TOMORROW.  WOULD RECOMMEND HIGHS TOMORROW A COUPLE OF DEGREES
HIGHER THAN FWC/FAN.  WITH DEW POINTS AOA 70 FOR MOST OF AREA AT TIME..
MINS TONIGHT SHOULD STAY A DEGREE OR TWO ABOVE GUIDANCE AS WELL.

SBN BB 071/091 072/094 073 09423
FWA UU 072/092 073/094 073 09511
AOH UU 071/091 071/093 073 095--

.IWX...NONE.

MARGRAF!

In the hours before

Local storm report, Jul 19, 6:10 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
510 PM EST SUN JUL 19 1998

TIME(EST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0V509 PM    WARSAW                    IN    60 MPH TSTM GUST
07/19/98   KOSCIUSKO                       NWS EMPLOYEE REPORT
Local storm report, Jul 19, 6:15 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
515 PM EST SUN JUL 19 1998

TIME(EST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0f515 PM    AKRON                     IN    60 MPH TSTM GUST
07/19/98   FULTON                          SPOTTER REPORT
Local storm report, Jul 19, 6:24 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
524 PM EST SUN JUL 19 1998

TIME(EST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 PM    NORTH MANCHESTER          IN    60 MPH TSTM GUST
07/19/98   WABASH                          TREES DOWN
Local storm report, Jul 19, 6:38 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
538 PM EST SUN JUL 19 1998

TIME(EST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0535 PM    COLUMBIA CITY             IN    60 MPH TSTM GUST
07/19/98   WHITLEY                         REPORTED NORTH OF
                                           COLUMBIA CITY NEAR
                                           NOBLE COUNTY LINE
Local storm report, Jul 19, 6:43 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
543 PM EST SUN JUL 19 1998

TIME(EST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0537 PM    PERU                      IN    .75 INCH HAIL
07/19/98   MIAMI
Local storm report, Jul 19, 6:47 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
547 PM EST SUN JUL 19 1998

TIME(EST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0546 PM    FT WAYNE                  IN    WIND DAMAGE
07/19/98   ALLEN                           SEVERAL TREES DOWN

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 6:10 PM EDTSevere Thunderstorm WarningIWXPaulding50 min
Jul 19, 6:23 PM EDTTornado WarningIWXPaulding47 min
Jul 19, 6:38 PM EDTSevere Thunderstorm WarningIWXPutnam52 min
Jul 19, 6:43 PM EDTSevere Thunderstorm WarningIWXDefiance47 min
Jul 19, 6:47 PM EDTTornado WarningIWXPutnam48 min
Jul 19, 7:05 PM EDTSevere Thunderstorm WarningIWXPaulding, Van Wert50 min
Jul 19, 7:29 PM EDTSevere Thunderstorm WarningIWXAllen, Putnam46 min
Jul 19, 7:53 PM EDTTornado WarningIWXAllen47 min

Nearby

Severe Thunderstorm Warnings in Ohio, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.